DEAR DR. DONOHUE: I have three children, a boy 13, a girl, 10, and a boy, 7. None of them is interested in sports, and none is particularly gifted when it comes to athletics. I want them to be active. Their school doesn’t offer any physical-education programs, but it does have sports teams. I read plenty of information on what adults are supposed to be doing when it comes to exercise but nothing that I can use for my kids. Do you have any suggestions? – D.D.

ANSWER:
It is important for children to stay active. We face an obesity epidemic, and the seeds of obesity are sown in childhood, with inactivity being one of those seeds. Physical activity begun early in life becomes habitual and stays with children into adulthood. It’s a peculiar fact that many children younger than 11 are naturally quite active, but from 11 to 15, physical activity wanes.

Parents should limit the time children spend in front of a TV and computer screens to two hours or less a day. Computer schoolwork is exempted from this restriction. This ban on sitting and watching a screen for hours on end does more to promote activity than anything else.

Children from 6 on up should engage in 60 minutes of moderate to vigorous physical activity every day. The activity must be age-related, and age dictates the intensity of the exercise. The exercise can be broken into 15-minute segments. Moderate physical activity gets kids breathing faster and their hearts beating faster. Walking, skipping and light jogging are examples. Vigorous physical activity gets them breathing even faster and their hearts beating faster. The exercise shouldn’t be exhausting or leave them breathless. Rope jumping, swimming and running are vigorous exercises.

Children also should engage in muscle- and bone-building exercises, but I have to deal with those topics later.

You’ll be happy to learn that housework and yardwork qualify as exercise if they’re not done in a ho-hum way with lots and lots of breaks. The children have to keep moving, and they have to move with energy.

DEAR DR. DONOHUE: I have a concern. I have a 9-year-old grandson. Whenever he exerts himself his face gets beet-red – not just a nice glow, but very red.

This happens when he plays soccer or wrestles with his big brother on the floor.

Is there a reason to be concerned, or am I being overly concerned? – H.F.

ANSWER:
Some children and adults have arteries close to their facial skin and their faces, when flooded with an increased blood flow, turn red. It’s sort of an idiosyncratic thing.

So long as the boy isn’t panting for air or complaining of anything, you can ignore this.

DEAR DR. DONOHUE: I work out at the YMCA three times a week and have been doing so for a year. I am in good shape for my 66 years. Recently I went on a fast (taking only water). After 36 hours, I experienced intense pain in all the muscles I use during my workout. In addition, I suffered from nausea. Was this due to my fasting? – E.A.

ANSWER:
Did this happen to you after an exercise session? If it did, it could well be related to your fast.

Your energy tank for glycogen, stored muscle sugar and the source of energy for much physical activity, was registering empty. Your body turned to fat for energy. Since fat was its sole source of fuel, some of the fat was converted into ketones, and they could have caused your symptoms.

Thirty-six hours of fasting won’t kill you, but I’m not sure it’s going to help you either. Why did you do this?

DEAR DR. DONOHUE: I would appreciate your comments on the safety of statin drugs. There have been conflicting publications stating that cancer may be rarer in people taking statins, and other reports that they cause cancer in laboratory animals. It is very difficult to decide what course to take in using these drugs. – A.M.

ANSWER:
The statin drugs are among the mostly widely prescribed medicines, and they have transformed the treatment of cholesterol. There are six of them. They’re called statins because each of their generic names ends with “statin.” The drugs are Crestor (rosuvastatin), Lescol (fluvastatin), Lipitor (atorvastatin), Mevacor (lovastatin), Pravachol (pravastatin) and Zocor (simvastatin). Many people reading this are taking one of those drugs.

Not only do statins lower cholesterol and prevent heart attacks, they appear to head off gallstones, decrease the risk of breast cancer and lessen body inflammation, which fosters many illnesses.

Statins’ relationship to causing cancer can be summarized in two words: They don’t.

Muscle aches are the statins’ chief side effect. One in 300 users complains of muscle pain and weakness. One in 1,000 develops muscle inflammation, as shown by a rise in the level of muscle enzymes in the blood. And one in 10,000 comes down with the serious complication of muscle-cell death, known as rhabdomyolysis (RAB-doe-my-OWL-uh-suss). These side effects are almost always reversible upon stopping the medicines.

I have no hesitation in using them. I take one, and have done so for years.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.